Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 19, 2018, 4:21 PM MST for Graham County, Arizona. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 4:21 PM MST (23:21 UTC)
- Expired
- Jul 19, 2018, 5:00 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
County Graham County, AZ
The radar
The Tucson radar (KEMX), 153 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:05 PM MST | TSTM WND GST 58 | Black Hills, AZ | MESONET STATION QBHA3, BLACK HILLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2194 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
843 WWUS85 KTWC 192321 SPSTWC Special Weather Statement National Weather Service Tucson AZ 421 PM MST THU JUL 19 2018 AZZ509-510-200000- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 421 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500 PM MST... At 420 PM MST, Doppler radar was tracking a strong thunderstorm 21 miles north of Safford, moving southwest at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Strong wind gusts to 50 mph could precede any rain in the Gila River Valley including Safford. Locations impacted include... Safford, Thatcher, Pima, Solomon and Fort Thomas. LAT...LON 3324 10982 3315 10964 3277 10961 3299 11009 TIME...MOT...LOC 2320Z 030DEG 16KT 3313 10978 $$ KD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:33 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 19, 1:33 PM MST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Jul 19 2018 .SYNOPSIS...Daily rounds of thunderstorms can be expected across parts of southeast Arizona into Saturday. As high pressure strengthens over the desert southwest late this weekend into early next week, the number of storms will decrease and temperatures will climb to well above normal with near record heat possible early next week. && .DISCUSSION...Convection beginning to fire up across the region with the White Mountains and Patagonia area the first to the party. The Patagonia storms built quickly as one would expect with the impressive instability we have. Would expect some of the Sky Islands to get into the mix soon and we will likely be fairly active well into the evening, at least the eastern two-thirds of the area. Western Pima county likely will not have convection to deal with this time. Friday should look fairly similar to today with respect to the air mass and convective potential so I have maintained decent pops in the forecast, again the eastern two-thirds of the area. Temperatures will be similar as well. Things begin to change over the weekend as a fairly expansive upper ridge over north Texas Friday evening begins to build westward through the weekend. As it moves west it will begin to warm the mid- levels of the atmosphere gradually chocking off the convection. I still feel there will be isolated convection around with a bit more south of Tucson over higher terrain, but is should be noticeably less than today and Friday. The decrease in storms will be more noticeable on Sunday with the high center now over NM and temps will begin to rise as well. The bigger changes come about on Monday through Tuesday as the upper high crests over the state. With the possible exception of the White Mountains, convection should be shut down those two days with plenty of sunshine and significantly warmer temperatures. Models have been fairly consistent with this solution and with growing confidence that it will come to pass and shut down the convection, some changes were required, namely bumping up temperatures a bit further and issuing a Excessive Heat Watch for Monday through Tuesday for a large part of the area. With the combination of expected high temperatures, very warm low temperatures and somewhat elevated dewpoints, the current forecast has us meeting heat criteria with the potential for slightly higher temps as the 700 mb temps that period are forecast to be in the 99+ percentile range. Current forecast also has some record highs forecast both Monday and Tuesday. Cooler temperatures will begin to return Wednesday onward as the high drifts off to the west resulting in lower heights and thickness values and with a return of some moisture and slightly more favorable vertical temperature profile, likely some convection as well. If the cooling is delayed a bit we could have heat headlines into Wednesday but too early to pin that down. && .AVIATION...Valid through 21/00Z. ISOLD to SCT TSRA with SCT-BKN clouds 70-120 ft AGL will continue through 20/03Z then gradually diminish thereafter. IFR cigs in heavy rain with strongest TSRA. Storm development expected again Friday after 20/19Z. Outside of strong and erratic TSRA outflows, surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to occasionally scattered afternoon and evening storms are forecast generally Tucson eastward into Saturday. Heat will build Sunday into early next week with potential for record high temperatures. Outside of thunderstorms, 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501>509-515. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 2:35 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST THU JUL 19 2018
AZZ509-510-192215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
235 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...
At 233 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles south of Seven Mile to 15 miles north
of Morenci. Movement was southwest at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Runoff from heavy rain should start flows in washes and small
streams.
Locations impacted include...
Rose Peak, Point-Of-Pines and Arsenic Tubs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3303 10906 3329 10997 3354 10999 3354 10984
3353 10984 3354 10983 3348 10981 3347 10978
3348 10975 3352 10973 3353 10971 3352 10906
TIME...MOT...LOC 2133Z 044DEG 6KT 3339 10978 3328 10931
KDSpecial weather statement, Jul 19, 3:23 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST THU JUL 19 2018
AZZ503-192300-
Upper Santa Cruz River and Altar Valleys including Nogales-
323 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...
At 322 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Rio Rico, or 13 miles west of Nogales, moving
northwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Arivaca, Ruby and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3148 11153 3148 11154 3164 11143 3161 11120
3134 11111
TIME...MOT...LOC 2222Z 115DEG 10KT 3141 11116
ZellSpecial weather statement, Jul 19, 3:32 PM MST, 49 minutes before
Special Weather Statement National Weather Service Tucson AZ 332 PM MST THU JUL 19 2018 AZZ509-510-192315- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 332 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL GREENLEE COUNTIES UNTIL 415 PM MST... At 332 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Morenci, or 28 miles north of Safford, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of central Graham and west central Greenlee Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3336 10960 3327 10930 3283 10944 3301 10988 TIME...MOT...LOC 2232Z 022DEG 8KT 3322 10956 KD
Special weather statement, Jul 19, 4:21 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 421 PM MST THU JUL 19 2018 AZZ509-510-200000- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 421 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500 PM MST... At 420 PM MST, Doppler radar was tracking a strong thunderstorm 21 miles north of Safford, moving southwest at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Strong wind gusts to 50 mph could precede any rain in the Gila River Valley including Safford. Locations impacted include... Safford, Thatcher, Pima, Solomon and Fort Thomas. LAT...LON 3324 10982 3315 10964 3277 10961 3299 11009 TIME...MOT...LOC 2320Z 030DEG 16KT 3313 10978 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:24 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Jul 18, 5:28 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 92 min |
| Jul 18, 6:19 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Jul 19, 2:18 PM MST | Excessive Heat Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 13 hr |
| Jul 19, 2:35 PM MST | Special Weather Statement | TWC | Greenlee | 40 min |
| Jul 19, 3:23 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Jul 19, 3:26 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Jul 19, 3:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 19, 3:37 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 113 min |
| Jul 19, 4:24 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Jul 19, 4:52 PM MST | Areal Flood Advisory | TWC | Graham | 83 min |
| Jul 19, 4:53 PM MST | Special Weather Statement | TWC | Graham | 37 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.